Hail, Crow Wing
- When
- May 10, 9:29 AM CST
- Where
- Crow Wing County, 10 mi E of Ft Ripley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.170, -94.161
Isolated thunderstorms developed in the early morning (pre-dawn) hours on May 10th across north-central Minnesota. These storms developed along and ahead of a warm front that was advancing north through the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Isolated thunderstorms developed in the early morning (pre-dawn) hours on May 10th across north-central Minnesota. These storms developed along and ahead of a warm front that was advancing north through the state. One of the storms passed west and northwest of Lake Mille Lacs and produced some extremely large hail in excess of 2 inches in diameter. This hail caused some property damage. The storm then quickly dissipated as it moved north. Other storms moved into parts of Koochiching and Itasca Counties around the same time. These storms may have produced some small hail, but no hail reports were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 10, 8:17 AM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 917 AM CDT TUE MAY 10 2011 .MESOSCALE UPDATE...CONCERNING ONGOING THUNDERSTORMS IN NORTH CENTRAL MINNESOTA AND SHORT TERM CONVECTIVE TRENDS... STRONG/SEVERE THUNDERSTORMS EARLIER THIS MORNING HAVE WEAKENED CONSIDERABLY OVER NORTH CENTRAL MINNESOTA DURING THE PAST 30-45 MINUTES. ADDITIONAL REDEVELOPMENT/REINTENSIFICATION REMAINS POSSIBLE THRU THE REMAINDER OF THE MORNING..BUT PRIMARY AREA OF CONCERN SEEMS TO BE CONFINED TO NORTH CENTRAL MINNESOTA.. THE MINNESOTA ARROWHEAD AND PERHAPS ACROSS WESTERN LAKE SUPERIOR/NORTHWEST WISCONSIN. NORTHWARD SURGE OF WARM/MOIST ADVECTION OVERNIGHT HAS PUSHED WELL INTO CENTRAL/NORTHERN MINNESOTA. STORMS HAVE BEEN FEEDING OFF INFLUX OF UNSTABLE AIR ROOTED IN THE 900-800MB LAYER ALOFT /PER 12Z MPX SOUNDING/ AIDED BY LOW LEVEL JET AND FRONTOGENESIS FORCING IN THE 4-7KFT LAYER ALOFT. LATEST OBJECTIVE ANALYSIS FROM THE SPC SUGGEST THAT AN AXIS OF 1500+ J/KG OF ELEVATED CAPE NOW EXISTS FROM WCENT WISCONSIN..ARCING NWWD TO NW MN/ERN ND..WITH THE LEADING CAPE GRADIENT FROM BIGFORK..TO DULUTH TO THE SOUTH SHORE OF LAKE SUPERIOR. HOWEVER..IT ALSO APPEARS FROM SATELLITE AND OBJECTIVE ANALYSIS FIELDS THAT THE ATMOSPHERE IS NOW EFFECTIVELY CAPPED TO ANY DEEP CONVECTION ROOTED IN THE BOTH BOUNDARY OR ELEVATED UPDRAFTS SOUTH AND WEST OF A LINE ROUGHLY FROM WALKER/MOOSE LAKE/SPOONER. ANY ADDITIONAL STORM DEVELOPMENT THROUGH ROUGHLY EARLY AFTERNOON IS MOST LIKELY ON THE NORTHEASTWARD MOVING LEADING EDGE OF THE CAPE GRADIENT FROM THE BIGFORK/INTERNATIONAL FALLS AREAS..EASTWARD ACROSS THE MINNESOTA ARROWHEAD WITH A PRIMARY THREAT OF LARGE HAIL. IT IS ALSO NOT OUT OF THE QUESTION THAT A STORM MAY DEVELOP FROM WESTERN LAKE SUEPRIOR SOUTHWARD INTO NORTHWEST WISCONSIN AS THE LOW LEVEL JET UNDERGOES DIURNAL VEERING AND ENHANCES WARM ADVECTION THRU MIDDAY IN THIS AREA. MILLER && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...SMALL CRAFT ADVISORY UNTIL 5 AM CDT WEDNESDAY FOR LSZ121-140>148. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 511 AM CDT TUE MAY 10 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 511 AM CDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THE MISSISSIPPI RIVER IN AITKIN AND CROW WING COUNTIES REMAINS HIGH. SOME RIVER FLOOD WARNINGS AND ADVISORIES ARE IN EFFECT FOR THIS AREA. PLEASE SEE THE LATEST FLOOD PRODUCTS FROM THE NATIONAL WEATHER SERVICE FOR MORE INFORMATION. ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY...INCREASING IN COVERAGE THROUGH THE EVENING AND OVERNIGHT. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS THROUGH THURSDAY ACROSS THE NORTHLAND. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ADDITIONAL RAINFALL DURING THE WEEK MAY AGGRAVATE FLOODING ALONG THE MISSISSIPPI RIVER IN AITKIN AND CROW WING COUNTIES WHERE FLOOD WARNINGS AND ADVISORIES WILL CONTINUE. PLEASE SEE THE LATEST FLOOD PRODUCTS FROM THE NATIONAL WEATHER SERVICE FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. LSZ121-140>148-111130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 511 AM CDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE FOUND TODAY...WITH A BETTER CHANCE FOR STORMS OVERNIGHT. A FEW STORMS MAY BECOME STRONG OR SEVERE. A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. SEE THE LATEST MARINE PRODUCTS FOR MORE INFORMATION. AREAS OF FOG ARE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LOCALLY DENSE FOG MAY PERSIST INTO WEDNESDAY. A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR THROUGH WEDNESDAY EVENING. GRANING MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
450 AM CDT TUE MAY 10 2011
MNZ034-036-101030-
CROW WING-SOUTH AITKIN-
450 AM CDT TUE MAY 10 2011
...STRONG STORMS APPROACHING MILLE LACS LAKE...
AT 446 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST
OF FORT RIPLEY TO 10 MILES NORTH OF MILACA...MOVING NORTH ALONG US
HIGHWAY 169...AT 20 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...AND
WIND GUSTS TO 40 MPH...
LOCATIONS IMPACTED INCLUDE...
ERSKIN LAKE... SHEPHARD... CAMP LAKE...
SOUTH LONG LAKE... MILLE LACS LAKE... WOODROW...
GARRISON... PINE CENTER...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND.
LAT...LON 4648 9413 4637 9328 4615 9338 4616 9345
4624 9345 4623 9379 4614 9381 4615 9426
GRANINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
534 AM CDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 AM HAIL 10 E FORT RIPLEY 46.17N 94.15W
05/10/2011 M1.00 INCH CROW WING MN TRAINED SPOTTER
&&
GRANINGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
541 AM CDT TUE MAY 10 2011
MNZ010-018-025-026-101145-
KOOCHICHING-NORTH CASS-NORTH ITASCA-SOUTH ITASCA-
541 AM CDT TUE MAY 10 2011
...STRONG STORM APPROACHING LEECH LAKE AND THE CHIPPEWA NATIONAL
FOREST...
AT 536 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BAGLEY...OR 30 MILES WEST OF CASS
LAKE...MOVING NORTHEAST AT 30 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...AND WIND
GUSTS TO 40 MPH...
LOCATIONS IMPACTED INCLUDE...
TOWN OF CASS LAKE... CASS LAKE... SCHLEY...
PORTAGE LAKE... SUGAR LAKE... ROSY...
ALVWOOD...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. IF OUTDOORS...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
LAT...LON 4742 9467 4742 9443 4790 9443 4798 9413
4736 9397 4732 9468 4741 9468
GRANINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 823 AM CDT TUE MAY 10 2011 MNZ010-018-101345- KOOCHICHING-NORTH ITASCA- 823 AM CDT TUE MAY 10 2011 ...STRONG THUNDERSTORMS CONTINUE TO AFFECT THE NORTHOME AND ALVWOOD AREAS... AT 822 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED CLUSTER OF STRONG THUNDERSTORMS BETWEEN ALVWOOD AND NORTHOME... MOVING NORTHEAST AT 30 MPH. THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...AND WILL AFFECT STATE HIGHWAYS 71 AND 1 IN THE NORTHOME AREA. LAT...LON 4808 9427 4805 9385 4762 9414 4765 9441 MILLER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
851 AM CDT TUE MAY 10 2011
MNZ010-018-101415-
KOOCHICHING-NORTH ITASCA-
851 AM CDT TUE MAY 10 2011
...STRONG THUNDERSTORMS CONTINUE OVER NORTH CENTRAL MINNESOTA...
AT 849 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM JUST EAST OF NORTHOME... TO NEAR
CRAIGVILLE...MOVING NORTHEAST AT 20 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL...WIND
GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
NORTHOME
CRAIGVILLE
MIZPAH
RURAL SOUTHERN KOOCHICHING COUNTY
RURAL SOUTHERN ITASCA COUNTY
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4812 9314 4776 9318 4773 9431 4805 9423
MILLERThe Minneapolis radar (KMPX), 154 km away, was scanning. The volume nearest the first event began at 15:27 UTC.
3 hail. Local standard time, as filed.
Golf ball sized hail damaged a skylight and roofs near County Road 130 in the Daggett Brook township of southern Crow Wing County.
A citizen brought some hail stones into the Brainerd Dispatch office, which were measured to be 2.5 inches in diameter after having been saved in a freezer for approximately 6 hours. The hail originally fell near County Highways 2 and 25 in the Daggett Brook Township. The hail damaged roofs and buildings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319042, 319044, 319045.